Programme of events

9:15am - Social Work in the South 2019 opens

King Alfred Chamber

Lecture theatre style, capacity 150

What’s next for social work? – Professor Ray Jones

The session will reflect on the current state of social work in England and will be of relevance for those working in children’s and adult’s services. As well as exploring some of the issues for social workers today it will also look forward to why social work will be important in the future and why and how social work has a special contribution to make

Suitable for all children’s social workers.

Time
9:45 – 10:45

Session length
1 hour

Legal masterclass – “Rosie goes to court” - Dr Tracee Green, Kent University

Social workers have a long-standing history in the family courts and have been faced with both praise and criticism regarding their court work over the years. Although, they are an integral cog in the family court system and often contain detailed knowledge and experiences with families, their presentation of often-complex family cases can be anxiety inducing for them and preparation for such experiences do not always come as part of pre-qualification training. The University of Kent’s Centre for Child Protection and Cafcass have come together to address this training gap with the development of a training simulation in courtroom skills called ‘myCourtroom: Rosie’s family go to court’ which sees a family move from private law proceedings into public law proceedings following a disclosure of abuse.

Suitable for experienced social workers.

Time
10:55 – 11:55

Session length
1 hour

Short lunch period, for delegates to meet exhibitors Pop Café available in the Wintonian

Time
11:55 – 12:15

Child Trafficking – Kate Davis, Barnardo’s

Back to basics – what are the definitions of trafficking, smuggling and modern day slavery?

An overview of national statistics and where and how trafficking takes place. Case study examples of different types of exploitation. A look at national legislation and National Referral Mechanism process.

The different components of the Modern Slavery Act; what these mean in practice and some information on the impact of trafficking on the child.

Suitable for all children’s social workers.

Time
12:15 – 13:15

Session length
1 hour

Transforming social work practice to improve outcomes for children – Hampshire County Council

The Children’s Social Work landscape has changed dramatically over recent years, and in Hampshire, we have radically transformed our service to meet rising demand and ensure vulnerable young people receive the care and support they need.

In this interactive session you’ll have the unique opportunity to work directly with one of the country’s few Outstanding service providers to discuss how transforming social work practices can have a monumental positive impact on the children and families we all work with.

Suitable for all children’s social workers.

Time
13:20 – 14:05

Session length
45 minutes

Hackney Child – Jenny Malloy

Jenny will share her lived experience of the care system, weaving in both positive and difficult times. Jenny feels settled with her life in care and wants social workers to not underestimate their importance in children’s lives.

Book signing to follow in the Bapsy Hall!

Suitable for all children’s social workers.

Time
14:10 – 15:10

Session length
1 hour

King Charles Hall

Workshop style, capacity 150

Using a new lens – Jo Welch, Winchester University

As an inter-agency profession working across different organisations; how do others view us or rather how do you see other professionals can we challenge the stereotypes?

Suitable all.

Time
9:45 – 10:45

Session length
1 hour

Strategies for safeguarding young people involved in gangs and county lines – Catherine Bennett & Community Care Inform

Catherine Bennett, gangs and county lines manager at Suffolk County Council, will share ways practitioners in her area are working to engage and protect children at risk from gangs and criminal exploitation. The session will cover:

  • Safety planning: understanding the specific risks children face - for example in trap houses or if situations become violent - to develop practical and meaningful safety plans
  • ‘Thinking skills’: what social workers can learn from a Suffolk project to understand the stress and trauma faced by young people involved in gangs and provide CBT to support their problem-solving, relationship and communication skills
  •  

    The Community Care Inform team will also cover:

    • Content on County Lines and safeguarding on Community Care Inform
    • Quickly and easily logging your CPD
    • Tips and time saving features

    Suitable for all children’s social workers.

    Time
    10:55 – 11:55

    Session length
    1 hour

Short lunch period for delegates to meet stall holders Pop-up café available in the Wintonian (20 mins)

Time
11:55 – 12:15

The AYSE year – Lisa Willis, Hampshire County Council, in partnership with neighbouring local authorities

This collaborative workshop seeks to explore and give insight to the format of the ASYE Year across a number of different local authorities

Suitable for students & social workers in their first year of employment

Time
12:15 – 13:15

Session length
1 hour

British Association of Social Workers

Gavin will be talking about BASW England’s 80-20 campaign which is aiming to reverse the trend which sees children and families social workers spending just 20% of their time doing the all-important face to face social work and reflective practice and a high amount of time doing process driven activities. BASW England is undertaking a number of initiatives as part of the campaign which Gavin will be covering in his session.

Suitable for all children’s social workers.

Time
13:20 – 14:05

Session length
45 minutes

Closed

Wintonian Hall

Networking hub , capacity 40

Closed

Time
10:00 – 10:30

Talk-Kit

Come and hear about the communication needs of children in care and the impact these difficulties have on their daily lives. We will also be sharing how speech and language therapy training for social workers, parents and carers can promote the future life chances of the children and young people they support.

Time
10:50 – 11:20

Session length
25 minutes

Brighter Futures for Children

Time
11:25 – 11:55

Session length
30 minutes

CV and application insight

Do you need some advice on your CV, or want to learn about the application process for a specific local authority?

Bookable, 15-minute appointments are available, where a member of the recruitment team can review your CV and provide guidance on job vacancies. Participating local authorities are Hampshire County Council, Isle of Wight Council, West Sussex County Council, Southampton City Council, Portsmouth City Council and Oxfordshire County Council. 

Please make your booking when you sign in at reception.
Bookings are on a first come first serve basis

Time
12:00 – 12:30 - Wintonian Hall

12:30 – 2:30 - Wykeham Room

Session length
30 minutes

Hampshire County Council

Hear about the work going on at an Outstanding authority

Time
12:35 – 13:10

Session length
35 minutes

Return to Social Work – Dame Lorna Boreland-Kelly

Return to social work programmes provide staff opportunities to reignite their careers and for organisations to benefits from the wealth of experience already gained.

This session will explore the many benefits supporting staff back into the profession, key considerations developing such programmes and Dame Lorna will share many experiences of supporting such programmes throughout her career.

Time
13:20 – 14:00

Session length
40 minutes

Closed

Final opportunity to meet exhibitors

Time
15:10 -15:30

Collection of Professional Development Certificates for delegates

Time
15:15

Event Close: 15:30